Intranasal steroids and septum perforation--an overlooked complication? A description of the course of events and a discussion of the causes
Research output: Contribution to journal › Article
The use of intranasal steroids for the treatment of allergic and vasomotor rhinitis has doubled during the past 5 years. The number of reported cases of nasal septum perforation has increased correspondingly. The mechanism behind this is unknown, and steroid-induced septum perforation is rarely described in the literature. In order to describe the course of events and to form an idea of the extent of the problem, we have reviewed the cases reported at our clinic and compiled reports on side-effects from the Swedish Medical Products Agency. In our department we found 32 patients with septum perforation (21 women and 11 men). The most common risk factor for septum perforation was steroid treatment, 11 cases (10 women, 1 man, average age 33 years, range 19-49 years). The information obtained from the Swedish Medical Products Agency showed that 38 cases of steroid induced septum perforation had been reported during the past 10 years. The number of side-effects per million Defined Daily Dose (DDD) was averaged to 0.21. The risk of perforation is greatest during the first 12 months of treatment and the majority of cases involves young women. We conclude that septum perforation due to nasal sprays are underreported in Sweden and that perforations are most likely to appear in young females during their first months of medication.